The U.S. Food and Drug Administration (FDA) is requiring labeling changes for benzodiazepines to include the risks of abuse, misuse, addiction, physical dependence, and withdrawal reactions. The update will be included in the Boxed Warning, which is the FDA’s most prominent safety warning. The goal is to help health care professionals and consumers better understand the risks of benzodiazepines, which include diazepam (Valium), alprazolam (Xanax), and clonazepam (Klonopin), among others. During 2019, outpatient pharmacies in the United States dispensed an estimated 92 million benzodiazepine prescriptions.
In addition to requiring an update to the Boxed Warning, the FDA is requiring other changes to the Warnings and Precautions, Drug Abuse and Dependence and Patient Counseling Information sections of the prescribing information for all benzodiazepine products. The agency is also requiring revisions to the existing patient Medication Guides for these medicines to help educate patients and caregivers about these risks.
Benzodiazepines include alprazolam (brand name Xanax), which accounted for 38% of prescriptions in this class, followed by clonazepam (brand name Klonipin; 24% of prescriptions) and lorazepam (brand name Ativan; 20% of prescriptions). In 2018, an estimated 50% of consumers dispensed oral benzodiazepines received them for two months or longer. Most benzodiazepines are recommended for use for periods of weeks or months. Benzodiazepines are approved treatment options for generalized anxiety disorder, insomnia, seizures, social phobia, and panic disorder. They are also used as premedication before some medical procedures.
Physical dependence can occur when benzodiazepines are taken steadily for several days to weeks. Consumers who have been taking a benzodiazepine for weeks or months can have withdrawal signs and symptoms when the medicine is discontinued abruptly or continued in lower doses to avoid withdrawal. Stopping benzodiazepines abruptly or reducing the dosage too quickly can result in acute withdrawal reactions, including seizures, which can be life-threatening. Prior to stopping benzodiazepines, consumers should talk to their health care professional to develop a plan for slowly tapering the medication.
This was reported by the U.S. Food and Drug Administration on September 23, 2020.
Contact information: U.S. Food and Drug Administration, 10903 New Hampshire Avenue, Silver Spring, Maryland 20993; 301-348-1956; Website: https://www.fda.gov/